The chain rule for F-differentiation

T. Chaobankoh, Joel Feinstein, Sam Morley

Research output: Contribution to journalArticlepeer-review

6 Downloads (Pure)

Abstract

Let X be a perfect, compact subset of the complex plane, and let D(1)(X) denote the (complex) algebra of continuously complex-differentiable functions on X. Then D(1)(X) is a normed algebra of functions but, in some cases, fails to be a Banach function algebra. Bland and the second author investigated the completion of the algebra D(1)(X), for certain sets X and collections F of paths in X, by considering F-differentiable functions on X.
In this paper, we investigate composition, the chain rule, and the quotient rule for this notion of differentiability. We give an example where the chain rule fails, and give a number of sufficient conditions for the chain rule to hold. Where the chain rule holds, we observe that the Fa\'a di Bruno formula for higher derivatives is valid, and this allows us to give some results on homomorphisms between certain algebras of F-differentiable functions.
Original languageEnglish
Pages (from-to)19-34
JournalIrish Mathematical Society Bulletin
Volume77
Publication statusPublished - 2016
Externally publishedYes

Cite this